West Virginia, 2016Flash Flood and Damaging Wind in West Virginia, August 17, 2016
August 17, 2016 · NWS RLX · 2 events in 2 counties and zones
A moist and humid air mass south of a cold front was over the area. A vorticity lobe kicked off a line of thunderstorms that moved over the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and humid air mass south of a cold front was over the area. A vorticity lobe kicked off a line of thunderstorms that moved over the area. A few discrete thunderstorm cells developed during the afternoon hours, one of which took on supercellular characteristics and produced some minor wind damage in Putnam County. Thunderstorms eventually formed into a line along and just north of the Ohio river which trained from the west to the east in the afternoon hours. Flash flooding occurred throughout the Milton area as Johns Creek rose out of its banks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 17, 9:01 AM EST, 3 hours 13 minutes earlier.
Area forecast discussion, Aug 17, 9:01 AM EST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1001 AM EDT WED AUG 17 2016
.SYNOPSIS...
Cold front will move through the forecast area today providing
more rain and thunderstorms. Another cold front this weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 10 am Wednesday...Tracking mid to upper level trough moving
through central and eastern KY this morning with associated band
of showers and isolated thunderstorms. Latest satellite imagery
indicate that cloud tops are starting to cool, as trough moving
into an area of more favorable development. So, we could see more
pronounced precipitation development as the trough moves across
this afternoon, especially along the Ohio River counties. Flow is
southwesterly throughout a moist atmospheric column. Temps and
POP forecast on track. Made slight adjustments upward to POP field
based on latest radar and HRRR trends. Overall, these changes do
not change the forecast much. PWAT values across the Ohio Valley
will be up in the 2 inch range for this afternoon. Holding off on
any headlines for widespread water problems this afternoon. But we
could see some isolated water problems, especially in north
central WV where flash flood guidance values lowest later today.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 245 am Wednesday... By Thursday morning the cold front
should be mostly through the region. Have kept some chance PoP in
for Thursday morning and into the afternoon for Southwest Virginia
and in the West Virginia Mountains as orographic accent in the
weak NW flow and their close proximity to the front may enhance
shower activity.
Things look to dry out overnight Thursday...but that will be
short lived as guidance is indicating an increase in moisture
across the region on Friday. Expect to see diurnal showers and
storms develop and maximize in coverage late Friday afternoon and
Friday evening...similar to what we have seen the last few days.
The next short wave looks to edge closer to the region Saturday
morning...but at this time it appears it should not have any
impacts until after the short term period of the forecast.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 230 pm Tuesday...
Models remain in good agreement on a stronger upper level short
wave trough pushing a stronger cold front through the area Sunday.
The front stalled to our south will lift northward on Saturday.
plenty of moisture out ahead of this system will increase the
chances of showers and thunderstorms. Sunday the front pushes
through and exits on Monday. Cooler and drier air works into the
area late Monday night into Tuesday...as high pressure builds in
across the region. Pretty much stuck with a blend of guidance
temps throughout.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
As of 530 am Wednesday...
VFR/MVFR mix, trended Tafs a little more optimistic for the 09z
update given the atmospheres tendency to go towards low stratus
rather than fog. Cold front passes later today for another round
of tstorms and associated ifr flight cats.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...
ALTERNATE SCENARIOS: Fog may not develop due to stronger winds
aloft mixing lower atmosphere.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23
EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19
CRW CONSISTENCY L M H H H H H H H H H L
HTS CONSISTENCY L H H H H H H H H H H L
BKW CONSISTENCY M M M H H H H H H H H L
EKN CONSISTENCY L L M M M H H H H H H L
PKB CONSISTENCY H H H M M M M H M M M L
CKB CONSISTENCY H H L M M M H H H M H L
AFTER 12Z THURSDAY...
Brief IFR conditions in sct showers and thunderstorms through
Thursday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...JW/MPK
NEAR TERM...KMC/JW
SHORT TERM...MPK
LONG TERM...JS
AVIATION...JW
Hazardous weather outlook, Aug 17, 1:39 AM EST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
239 AM EDT WED AUG 17 2016
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-180645-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
239 AM EDT WED AUG 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS TODAY MAY CAUSE LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 17, 10:51 AM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1151 AM EDT WED AUG 17 2016
KYZ103-105-WVZ005-006-013-024-171645-
BOYD-LAWRENCE-CABELL-MINGO-WAYNE-LINCOLN-
1151 AM EDT WED AUG 17 2016
...A STRONG THUNDERSTORM WILL AFFECT LAWRENCE...SOUTHEASTERN BOYD...
NORTHWESTERN MINGO...WAYNE...SOUTHWESTERN LINCOLN AND WEST CENTRAL
CABELL COUNTIES...
AT 1150 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WINIFRED...OR
NEAR BLAINE...MOVING NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HUNTINGTON...LOUISA...WAYNE...BLAINE...BEECH FORK STATE PARK...
YATESVILLE LAKE STATE PARK...FORT GAY...DURBIN...ULYSSES...
KIAHSVILLE...CENTERVILLE...CHARLEY...EAST LYNN LAKE...MARTHA...
DUNLOW...BURNAUGH...HODE...KEATON...LAVALETTE AND GALLUP.
THIS INCLUDES INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 9
AND 11.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
LAT...LON 3800 8302 3811 8290 3813 8290 3841 8241
3798 8218 3796 8220 3791 8216 3784 8241
3788 8242 3791 8247 3790 8247 3795 8250
3796 8253 3795 8258 3789 8260 3788 8262
3800 8294 3796 8299 3797 8302
TIME...MOT...LOC 1550Z 240DEG 49KT 3798 8287
21Special weather statement, Aug 17, 10:57 AM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1157 AM EDT WED AUG 17 2016
KYZ101-103-OHZ086-087-WVZ005>007-014-171700-
BOYD-GREENUP-LAWRENCE-GALLIA-MASON-CABELL-PUTNAM-WAYNE-
1157 AM EDT WED AUG 17 2016
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GREENUP...EASTERN
BOYD...SOUTHEASTERN LAWRENCE...SOUTHEASTERN GALLIA...NORTHWESTERN
PUTNAM...SOUTHWESTERN MASON...NORTHWESTERN WAYNE AND NORTHERN CABELL
COUNTIES...
AT 1156 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
CATLETTSBURG... OR OVER ASHLAND...MOVING NORTHEAST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HUNTINGTON...ASHLAND...IRONTON...COAL GROVE...CHESAPEAKE...
PROCTORVILLE...CANNONSBURG...BARBOURSVILLE...KENOVA...CATLETTSBURG...
CEREDO...BUFFALO...FLATWOODS...SOUTH POINT...RUSSELL...BURLINGTON...
BELLEFONTE...AID...WESTWOOD AND CROWN CITY.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS 186 AND 191.
INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 1 AND 16.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3829 8264 3848 8277 3885 8206 3860 8188
TIME...MOT...LOC 1556Z 237DEG 11KT 3842 8262
21
Special weather statement, Aug 17, 11:20 AM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1220 PM EDT WED AUG 17 2016
WVZ005-024-025-171715-
LOGAN-MINGO-WAYNE-
1220 PM EDT WED AUG 17 2016
...A STRONG THUNDERSTORM WILL AFFECT MINGO...SOUTH CENTRAL WAYNE AND
WESTERN LOGAN COUNTIES...
AT 1219 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER DELONG...OR
NEAR INEZ...MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WILLIAMSON...CHAPMANVILLE...DELBARTON...MOUNT GAY-SHAMROCK...
RED JACKET...CHATTAROY...HOLDEN...SOUTH WILLIAMSON...HODE...KERMIT...
LENORE...VARNEY...CRUM...DINGESS...MYRTLE...VERDUNVILLE...PIE...
BREEDEN...WILSONDALE AND NAUGATUCK.
THIS INCLUDES ROUTE 119 BETWEEN MILE MARKERS 1 AND 34...AND NEAR MILE
MARKER 36.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3796 8228 3795 8230 3800 8202 3762 8200
3763 8218 3765 8218 3763 8219 3763 8222
3766 8224 3767 8229 3774 8233 3776 8231
3782 8238 3781 8240 3788 8242 3791 8247
3790 8247 3793 8250
TIME...MOT...LOC 1619Z 266DEG 27KT 3780 8256
21Special weather statement, Aug 17, 11:48 AM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1248 PM EDT WED AUG 17 2016
OHZ086-WVZ006>008-013>016-171745-
GALLIA-MASON-CABELL-KANAWHA-ROANE-JACKSON-PUTNAM-LINCOLN-
1248 PM EDT WED AUG 17 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GALLIA...
SOUTHWESTERN ROANE...PUTNAM...SOUTHERN MASON...NORTHWESTERN
LINCOLN...SOUTHEASTERN JACKSON...CABELL AND NORTHWESTERN KANAWHA
COUNTIES...
AT 1247 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER MILTON...OR
11 MILES EAST OF PROCTORVILLE...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CHARLESTON...NITRO...WINFIELD...JEFFERSON...SOUTH CHARLESTON...
ST. ALBANS...DUNBAR...HURRICANE...BARBOURSVILLE...SISSONVILLE...
MILTON...ELEANOR...BUFFALO...POCA...TORNADO...ELKVIEW...ONA...
CROSS LANES...CULLODEN AND PINCH.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 79 BETWEEN MILE MARKERS 1 AND 12.
INTERSTATE 77 IN WEST VIRGINIA BETWEEN MILE MARKERS 100 AND 131.
INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 19 AND 57.
ROUTE 119 BETWEEN MILE MARKERS 76 AND 80.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3878 8153 3836 8142 3828 8226 3855 8230
3858 8229 3858 8230 3863 8231
TIME...MOT...LOC 1647Z 259DEG 31KT 3846 8216
21Thunderstorm Wind, Putnam
- When
- August 17, 12:14 PM EST
- Where
- Putnam County, 2.07 mi S of Hurricane
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.400, -82.030
A few large trees fell into power lines along County Route 50, Lake Drive, and Sycamore Road.
Flash Flood, Cabell
- When
- August 17, 3:40 PM EST to 5:40 PM EST
- Where
- Cabell County, 2.01 mi E of Dudley Gap to 1.36 mi ESE of Dudley Gap
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 38.499, -82.113
Johns Branch rose out of its banks and caused flooding along Lawhorn Street. A culvert was completely washed out along Johns Creek as well. Several homes had water in their yards with water up to the buildings in some cases. Radar estimates of 1.5 and 2 inches of rain were common in this area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 17 to 19, 20162 deaths · 1 event
- Tornado and Flash Flooding in Ohio, August 17, 2016$345,000 · EF0 · 21 events
- Damaging Winds and Lightning Strike in North Carolina, August 17, 2016$305,000 · 50 kt wind · 4 events
- Damaging Winds and Lightning Strikes in North Carolina, August 17, 20161 injured · $60,000 · 55 kt wind · 6 events
- Flash Flooding in Kentucky, August 17, 2016$45,000 · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 17, 201654 kt wind · 33 events
- Flash Flood and Damaging Winds in Georgia, August 17 to 18, 2016$30,000 · 50 kt wind · 5 events
- Damaging Winds in Michigan, August 17, 2016$30,000 · 52 kt wind · 2 events
- Damaging Winds in Virginia, August 17, 2016$19,000 · 50 kt wind · 10 events
- Damaging Winds in Virginia, August 17, 2016$13,000 · 55 kt wind · 8 events
- Flash Flooding and Flooding in Texas, August 17, 201610 events
- Damaging Winds in Virginia, August 17, 201652 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643708, 643710.